Topic: Pulmonary Fibrosis / lung scarring after Rads???

Forum: Radiation Therapy - Before, During, and After — What to expect from treatment and ways to cope with side effects.

Posted on: Sep 9, 2010 02:12PM - edited Sep 12, 2010 12:22PM by elimar

Posted on: Sep 9, 2010 02:12PM - edited Sep 12, 2010 12:22PM by elimar

elimar wrote:

Question:  I am curious about women who had pulmonary fibrosis (scarring of the lungs) as a result of receiving radiation treatments...Did you also have a lot of the blistering and break down of your skin surface from the treatments?

I'm just thinking there could be some kind of connection to the two things, so if you know you have fibrosis in the lungs, please comment on how your skin did during rads.  Thanks!

p.s. Also wondering if chemo is a factor to the lung problems?  Women with lung issues after rads, did you have chemo beforehand?

Dx 6/24/2009, IDC, <1cm, Stage IA, Grade 2, 0/2 nodes, ER+/PR+, HER2-
Log in to post a reply

Page 1 of 7 (69 results)

Log in to post a reply

Sep 9, 2010 04:21PM squidwitch42 wrote:

Hi!

My skin did VERY well...shocked us all.  I am fair skinned/freckles and was diligent with my skin care.  I had redness and some localized pain, but did not blister.  It was not a walk in the park, but my PS had mentioned the words skin graft, so I was bracing for the worst.

Now the lungs....,my PET/CT showed pleural thickening of my lung front and back, which my Onc felt was related to the radiation.  My Radiation Onc did not agree with him. I am in the middle of this...have had some shortness of breath, chest/lung pain and have noticed an increasing issue with exercise. So I have been using a steroid inhaler which has helped some.  I don't know what's going to happen.  But that's my story, and I will update you with any changes.  Let us know how your research goes!

Traci

Dx 10/2/2009, IDC, 4cm, Stage IIA, Grade 3, 0/7 nodes, ER-/PR-, HER2-
Log in to post a reply

Sep 9, 2010 04:22PM squidwitch42 wrote:

Hi!

My skin did VERY well...shocked us all.  I am fair skinned/freckles and was diligent with my skin care.  I had redness and some localized pain, but did not blister.  It was not a walk in the park, but my PS had mentioned the words skin graft, so I was bracing for the worst.

Now the lungs....,my PET/CT showed pleural thickening of my lung front and back, which my Onc felt was related to the radiation.  My Radiation Onc did not agree with him. I am in the middle of this...have had some shortness of breath, chest/lung pain and have noticed an increasing issue with exercise. So I have been using a steroid inhaler which has helped some.  I don't know what's going to happen.  But that's my story, and I will update you with any changes.  Let us know how your research goes!

Traci

Dx 10/2/2009, IDC, 4cm, Stage IIA, Grade 3, 0/7 nodes, ER-/PR-, HER2-
Log in to post a reply

Sep 9, 2010 04:48PM elimar wrote:

That goes counter to the idea I had already. 

I was also prepared to have the weeping blisters that a friend of mine told me she had during her rads, but I didn't.  My skin issue were very minimal.  I know for a fact that 13% of my right lung was in the radiation field and I was very concerned about it last year when I had treatment.  Just today, about 11 mos. later., I saw my Rad Onc and we looked at a chest x-ray that I had taken for a back problem six weeks ago.  Well, my radiated lung looked exactly the same as the untreated side.  I guess maybe I just got luck on both counts, the skin and the lung.

Maybe if more people comment, we can see if there is any correlation all.  Or there just may be no rhyme orr reason to who gets which side-effects.  Thanks for your info.  Sorry you are having the lung issues.  I know why we get the rads, but the whole process is pretty barbaric.  It's so damaging for so many!

Dx 6/24/2009, IDC, <1cm, Stage IA, Grade 2, 0/2 nodes, ER+/PR+, HER2-
Log in to post a reply

Sep 9, 2010 08:43PM squidwitch42 wrote:

elimar,

I'm glad you were aware of everything....I got some info, and should have asked more.  It was such a struggle to get to the place where I agreed to do it that I put my head down and pushed through it.  I had a mastectomy, so I had tissue expanders in...I was told rads were important because they only got a 1 mm margin on the chest wall.  The stats were important to me to try and prevent mets...but I am struggling a bit. We do the best you can with making decisions in all of this BC, don't we :)  Glad your lungs looked the same as baseline!

Dx 10/2/2009, IDC, 4cm, Stage IIA, Grade 3, 0/7 nodes, ER-/PR-, HER2-
Log in to post a reply

Sep 10, 2010 03:41AM blackjack wrote:

Morning girls, I just wanted to comment on the radation to your lungs. I had rads over 3 yrs ago to my left breast. I had a very difficult time as I did the Canadian protocol of 21 tx and 4 boost. I developed SOB after the 3 tx, which increased my asthma problem. I sought out a pulmonologist and had pulmonary function tests done.  The results were that I had scarring of my left upper lung which was in the field of the rad beam. I had pneumonia 2 months after my initial treatment which landed me in the hospital. Today I still have asthma issues and I am prone to resp problems.

I guess we are all different in how our bodies handles these txs we are given. I hope you both sail through txs and heal away. 

Hugs,

Blackjack

Log in to post a reply

Sep 10, 2010 07:08AM - edited Sep 10, 2010 10:09PM by elimar

Sorry to hear of continuing respiratory problems.  Actually, I was trying to find out if those who had the eventual scarring in the lungs were the ones who also had the bad skin reaction during treatment during treatment or not?  Can women reading this please leave a comment not only about their lungs, but whether or not they had skin issues as well because of rads.  Thanks.

Dx 6/24/2009, IDC, <1cm, Stage IA, Grade 2, 0/2 nodes, ER+/PR+, HER2-
Log in to post a reply

Sep 10, 2010 10:50PM Julie50 wrote:

I just went for a chest x-ray due to a cough I started to get 3 weeks into radiation.  I have two treatments left.  The Rad Onco said "IT WAS NOT FROM RAD" but my Medical Onco disgreed with him.  So we will see what the x-ray shows.

My nipple is very dry and hurts like made, I itch all over the area that is being rad.  

Julie

Dx 5/17/2010, IDC, 2cm, Stage I, Grade 2, ER+/PR+, HER2-
Log in to post a reply

Sep 11, 2010 04:50AM blackjack wrote:

Elimar, I did develop an upper chest rash during tx. The rad md told me it was not from rads but from sun exposure. I had my rads done in June. We had a big disagreement over this issue. I missed 4 txs due to my asthma. I wound up on steroids for part of my tx and went to my dermatologist for my skin issues. I think I was over exposed to rads but nobody will admit to it. Today post 3 yrs out I am still dealing with my lung issues.

Blackjack

Log in to post a reply

Sep 11, 2010 05:21PM Leah_S wrote:

The only skin issue I had with rads was some pinkness and radiation dermatitis (think itchitchitchitch). When I had a CT-PET in May (9 months after rads finished) the report said  my lungs had "post-radiation changes" - not sure what it would be called in a radiologist's report in the U.S. since I'm translating from the Hebrew. However, with that type of wording my guess is that it's not uncommon. The question is if it is symptomatic. For me, I've had mild asthma for years which is more frequent than it was before rads though the severity of the symptoms is the same.

Leah

Dx 11/3/2008, IDC, 1cm, Stage IV, Grade 3, 6/17 nodes, ER+/PR+, HER2-
Log in to post a reply

Sep 12, 2010 10:34AM hope10 wrote:

My skin changes were not too bad during radation, a little red and a little tender.

My big problem  was that 2 months post rad. that i developed shortness of breath esp after exercise and a dry cough. I was diag. with radiation pnemonitis and put a a high dose of predisone for a 9 week course. Unfortunely, my symptoms have returned since stopping predisone.  my rad. oc. does not how to treat me and i have to go see a pulmonagist. I am really frustrated.

Dx 1/12/2009, IDC, Stage IV, mets, ER+, HER2-

Page 1 of 7 (69 results)

Scroll to top button